ePrints@IIScePrints@IISc Home | About | Browse | Latest Additions | Advanced Search | Contact | Help

On the solution of the problem of scattering of surface-water waves by the edge of an ice cover

Chakrabarti, A (2000) On the solution of the problem of scattering of surface-water waves by the edge of an ice cover. In: Proceedings of the Royal Society of London Series A Mathematical Physical and Engineering Sciences, 456 (1997). pp. 1087-1099.


Download (213kB)


The mixed boundary-value problem arising in the study of scattering of two-dimensional time-harmonic surface-water waves by a discontinuity on the surface boundary conditions, separating the clean surface and an ice-covered surface, is solved completely in the case of an infinite depth of water. The main problem is reduced to that of solving a singular integral equation, of the Carleman type, over a semi-finite range and the explicit solution of the original problem is determined. Neat and computable expressions are derived for the two most important quantities, known as the reflection and transmission coefficients, occurring in such scattering problems and tables of numerical values of these quantities are presented for specific choices of a parameter modelling the ice cover. The absolute values of the reflection and transmission coefficients are presented graphically. The present method of solution of the boundary-value problem produces simple expressions far the principal unknowns of the problem at hand and thus provides an easily understandable alternative to the rather complicated Wiener-Hopf method used previously.

Item Type: Journal Article
Additional Information: Copyright for this article belongs to Royal Society London.
Keywords: scattering;surface-water waves;ice cover;Fourier analysis;Carleman-type singular integral equations;Riemann-Hilbert problem
Department/Centre: Division of Physical & Mathematical Sciences > Mathematics
Depositing User: Hemanta Kumar Biswal
Date Deposited: 08 Nov 2004
Last Modified: 19 Sep 2010 04:15
URI: http://eprints.iisc.ac.in/id/eprint/1714

Actions (login required)

View Item View Item